Hypoglycaemia

Hypo (low) + glycaemia (glucose) = low blood glucose

Hypoglycaemia or 'hypos' normally occur when the blood glucose level drops below 4mmol/l. It is only possible to have a hypo if you are taking certain tablets and/or insulin.

When you first start insulin you have probably had higher than normal blood glucose levels. You may experience hypo symptoms earlier with blood glucose readings above 4mmol/l. This will improve as your body adjusts to improved diabetes control.

Symptoms

  • Shaking
  • Sweating
  • Headaches
  • Hunger
  • Tingling of the lips
  • Confusion
  • Unsteadiness
  • Palpitations (heart beating faster)
  • Mood changes (often irritable)

Causes

  • If you miss a meal
  • If your meal is delayed
  • If you don't eat enough carbohydrate with a meal
  • If  you take part in unplanned or more strenuous exercise
  • If you inject too much insulin by mistake
  • If you are taking too much diabetes medication
  • If you drink too much alcohol on an empty stomach
  • Heat causes insulin to be absorbed quicker, for example saunas, showers straight after injecting and hot weather

Treatment

The quickest way to treat hypoglycaemia is a measured amount of pure glucose in liquid form (15-20g). This will be released immediately into the blood stream.

Examples of suitable liquids:

  • 100-120ml Lucozade
  • 200ml Lucozade Sport TM
  • 200ml normal cola
  • 150-200ml concentrated orange juice

Other examples: five to six jelly babies, four to five glucose tablets.

Once a hypo has been treated successfully, it is advisable to take some longer acting carbohydrate such as fruit, a muesli bar, yoghurt or have your meal as soon as possible.

Block A Level One, Queen Mary's Hospital, Frognal Avenue, Sidcup, Kent, DA14 6LT Diabetes Queries: 020 8269 3419